Lipoatrophy : Saving Face—and Arms and Legs - by David Evans

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
POZ Focus

Back to home » HIV 101 » POZ Focus » Lipoatrophy

Table of Contents

 
Saving Face—and Arms and Legs

The Latest on “Lipo”

Fat Facts

The Lipo-Med Link

Looking for Lipo

About Face

Willing to Experiment

Looking At Options

Click here to download
a copy of Lipoatrophy
(Nov. 07).


What You're Talking About
Let's Kick ASS - AIDS Survivor Syndrome (36 comments)

Why I Still (Kinda, Sorta) Go to the Gym (blog) (16 comments)

FDA Approves Gilead’s Hep C Drug Harvoni (via Hep) (9 comments)

Ebola vs. AIDS, Obama vs. Reagan (blog) (8 comments)

Health Care is a Human Right (8 comments)

90 Years Old and HIV Positive (7 comments)
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


emailprint

Saving Face—and Arms and Legs

by David Evans

Meds keep your viral load low—but sometimes they make your HIV detectable to the eye. David Evans provides the skinny on ways to prevent and treat lipoatrophy.

Many HIV-positive people who are on meds worry about the side effects of treatment. From gastrointestinal ills to fatigue to anemia, the side effects of the lifesaving meds we take can sometimes interfere with daily living. Many can be managed by lifestyle changes, over-the-counter drugs or adjustments to your regimen. Managing side effects is important so that they don’t keep you from taking your meds on a regular basis, as skipping doses can lead to drug resistance.

Of all the side effects you worry about most, lipoatrophy—the loss of fat in the face, arms, legs and butt that has become a hallmark of HIV infection—often ranks high on your list of concerns. Keeping HIV undetectable inside your body is critical; for many of you, wanting to keep HIV undetectable on the outside is equally important. Lipoatrophy can dramatically change the way you feel about yourself.  

Some people with lipoatrophy say they feel it makes obvious to others that they are HIV positive. And though we’ve come a long way since HIV was first discovered in the early 1980s, the stigma surrounding HIV remains. Therefore, many people living with HIV are less than willing to talk openly about the disease—or let their bodies reveal to others that they are HIV positive. John Ramos, who has been living with HIV for more than 20 years and battling lipoatrophy for 10, says, “[Lipoatrophy] makes you have a lack of confidence when you’re out in public.”

Dreading the onset of lipoatrophy doesn’t mean that you’re vain. It’s a reasonable concern. In fact, some studies have found that people with HIV-related body-shape changes are more likely to suffer from depression than those who don’t have them. The depression can be the result of not feeling in control of your body, not liking the way your body has changed or fear and concern that your body is going to “give you away,” signaling to others you are HIV positive.

The fear of lipoatrophy, especially if there’s evidence that it is already happening, causes some of us to want to skip HIV medication doses or to stop taking them all together—a decision that can lead to drug resistance. A key issue to remember, however, is that we have a much better sense as to which HIV meds cause lipoatrophy—not the protease inhibitors, but a few reverse transcriptase inhibitors. And the doctors who treat us say that avoiding the use of the offending drugs has resulted in fewer people developing it. 

Talking with your doc about lipoatrophy can be tricky business. Studies show that people with HIV and their care providers don’t always see eye to eye when it comes to diagnosing fat loss. You, a loved one or a colleague may see it, whereas your doctor may not. It can happen the other way too—your doc may see fat loss that isn’t apparent to you.    

This POZ Focus will give you the information—along with a tip or  two—to help you communicate with your doctor about your lipo fears or concerns. We’ve come a long way in understanding what causes it (and what doesn’t). Here, we review ways to prevent lipoatrophy from happening, and for those who already have developed it, we’ll share strategies for halting and sometimes even reversing unwanted fat loss.



Scroll down to comment on this story.




Name:

(will display; 2-50 characters)

Email:

(will NOT display)

City:

(will display; optional)

Comment (500 characters left):

(Note: The POZ team reviews all comments before they are posted. Please do not include either ":" or "@" in your comment. The opinions expressed by people providing comments are theirs alone. They do not necessarily reflect the opinions of Smart + Strong, which is not responsible for the accuracy of any of the information supplied by people providing comments.)

Comments require captcha.
Please enter this number for verification:

| Posting Rules



Hide comments

Previous Comments:


  comments 1 - 6 (of 6 total)    

dudu, johannesburg, 2013-04-01 01:52:10
I was on d4t,neviropine and 3tc but started developing lipodostrophy and lipoatrophy on the legs. Now I'm on azt, 3tc and efivarenz but still has lipoatrophy on the legs and buttocks. How to reverse it,I have lost confidence can't wear short skirts like before. I need help

phylloice ambuga, nairobi, 2009-02-05 05:15:41
I have lost alot of fat on my face legs arms thighs and butt i dont know what to do to gain back .Alot of people notice it and they comment on my shape which makes me uncomfortable iam on arvs changed from nevirapine stavudine evipir to nevirapine lamivudine viread but there is no change please advice me on what to do

Albert, , 2009-01-03 17:04:06
I am HIV+ and have noticed Lipoatrophy, on my legs and arms and butt. Is this an effect to the meds or to the illness ?? Is there a way to reverse the Lipoatrophy ??

Gugu, pretoria, 2008-07-28 06:04:43
I used to have very big hips, thighs and bums. I have been exercising and striving to eat well for as long as I can remember but nothing seemed to work. I am 33 and was diagnosed HIV in 1995 but I only started ARVs in 2006 when my CD4 was on 21. My CD4 increased to 380 but has since dropped to 208. I have lost excessive fat on my face, hips and buttocks. My Doc changed my medication from stavudine, stocrin and lamivudine to truvada, stocrin and purbac. Please help what can I do to gain fat again

Kevin Hebert, Springfield, 2008-05-25 21:23:54
I really hate the way my face looks from the loss of fat probably from my hiv meds. Please help me find a doctor that can possibly help me.

Cheryl, Woodbridge, NJ, 2008-04-03 09:36:31
I have it alot in my face, I understand I am getting older but if there were more fat in the face I would have less noticable ones. The fat is in places that are not becoming, 1. lowest part of the torso 2. camel back, but tcell count is High 1128, I should not complain, I am not rich but so many times I want to get fat injections in the face. A doctor says I probably need 6 cc total on my face, help me find a doctor I found one I may go see I would like a more permanate solution

comments 1 - 6 (of 6 total)    

[ Go to top ]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Should the U.S. gay blood ban end?
Yes
No

Survey
Smoke Signals

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.